|Is neuropathy a reason to start treatment
May 7, 2005
Thanks so much for this service, it is a lifeline to my sanity. At my first visit post diagnosis my labs were VL 52,500 and CD-4= 428 (24%). The Dr. said I probably should start meds at the next visit 3 months but i am nervous waiting. During the day I feel physically fine (emotional is another story) but each AM I wake with hands and arms numb, tingling. Is there progressive damage occuring here, it is tolerable my real issue is this a sign of faster immune system deterioration or irreversible?
Response from Dr. Wohl
The tingling and numbness could be due to peripheral neuropathy caused by HIV. It could also be anxiety. Did these symptoms exist prior to learning of your HIV diagnosis? If not, I would be concerned about this being 'nerves' rather than neuropathy.
Actual preipheral neuropathy caused by HIV does not necessarily mean progressive damage to your immune system is happening. I would, however, talk with your doctor about it. There are medications that can alleviate the symptoms is they are bothersome and she/he would know to avoid use of HIV medications that can cause or worsen peripheral neuropathy.
Sustiva, Truvada & Serequel
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.